Texas, 2017

Hail and Damaging Wind in Texas, May 10, 2017

May 10, 2017 · NWS OUN · 4 events in 2 counties and zones

With outflow boundaries floating around the state and a large upper low moving into the region, scattered storms formed across Oklahoma and western north Texas on the evening of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With outflow boundaries floating around the state and a large upper low moving into the region, scattered storms formed across Oklahoma and western north Texas on the evening of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 10, 12:55 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 10, 12:55 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
155 PM CDT Wed May 10 2017

.DISCUSSION...
Main focus is this afternoon and evening with potential for severe
thunderstorms. Latest observations show an outflow from morning
convection oriented east-northeast to west-southwest across the
area, roughly from just south of Ponca City to near Kingfisher to
just north of Hobart and Altus. North of the boundary, convection
has been persistent.

Latest water vapor band imagery shows deep closed low over central
New Mexico early this afternoon, drifting slowly east. 7.3
micrometer band clearly shows deep EML plume moving north-
northeast atop moist boundary layer. Moderate instability is
expected from mid-late afternoon south of aforementioned outflow
boundary, across extreme southwest Oklahoma and western north
Texas. Deep moist boundary layer and meridional flow may not be
favorable for significant eastward mixing of the dryline and
latest short term model guidance support this. Backed low level
flow that veers quickly above the surface as well relatively low
LCLs will support low-level mesocyclones and a tornado threat.
Significant CAPE in the hail growth zone and a tendency for
supercell storm mode will support a threat of large to very large
hail as well. Damaging winds are another convective threat.
Thunderstorms should move northeast potentially reaching the I-35
corridor this evening. This will be the main area of convection
today. Further north convection and a few marginally severe storms
will be possible, but the air mass north of the boundary is
comparatively more stable.

We have shifted precipitation chances tomorrow further west based
on trends. There is some uncertainty on how convection will evolve
this evening and overnight, and this will have implications on
tomorrow's forecast. Admittedly the majority of our attention has
been on today and tonight's potential. But, there seems to be
enough signal in model trends to bring thunderstorm chances
further west, with afternoon convection (including the possibility
of severe thunderstorms) certainly possible near I-35 and the
metro.

No significant chances were needed to latter portions of the
forecast. Mean ridging should preclude convection through at least
Sunday afternoon, but some isolated storms that develop in the
panhandles (if they develop) may approach far western Oklahoma by
evening. An ejecting shortwave trough across the central Rockies
into the central and northern Plains early next week will lead to
daily convective chances, and severe thunderstorms may be
possible. We will refine timing, coverage and threats as smaller
scale details become more clear during the next few days.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  65  80  57 /  50  50  60  40
Hobart OK         77  60  80  55 /  80  60  20  20
Wichita Falls TX  81  64  87  59 /  30  60  20  10
Gage OK           73  55  71  48 /  70  50  50  10
Ponca City OK     76  62  77  55 / 100  50  70  50
Durant OK         76  67  80  59 /  20  20  80  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, May 10, 2:52 PM CST, 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
352 PM CDT Wed May 10 2017

OKZ004>048-050>052-TXZ083>090-112100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
352 PM CDT Wed May 10 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of This Afternoon and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across portions
of west central and southwestern Oklahoma, and western north
Texas. There is a slight risk of severe thunderstorms across
portions of northern, central and south central Oklahoma.

.Location...
The enhanced risk is south of a line from Cheyenne to
Weatherford, and west of a line from Weatherford to Lawton,
Oklahoma to Electra and Knox City, Texas. The slight risk
surrounds the enhanced risk and is west of a line from Stillwater
and Shawnee, to Pauls Valley and Ardmore, Oklahoma.

.Timing...
Severe storms will be possible through midnight.

.Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
up to 70 mph will be possible. A few tornadoes will also be
possible, especially across portions of southwestern Oklahoma and
western north Texas.

.Discussion...
Showers and thunderstorms will continue to develop and move across
the area through this evening. The greatest potential for severe
weather will be across portions of southwest Oklahoma and western
north Texas near a dryline and an outflow boundary that extends
from southwest into central Oklahoma.

Large hail and strong winds will be the main concerns across the
risk areas. A few tornadoes will also be possible, especially near
the outflow boundary in southwest Oklahoma and western north
Texas.

The potential for severe weather is expected to decrease late this
evening and overnight although thunderstorms will remain possible
into Thursday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT....
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations most
of the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a slight risk of severe thunderstorms Thursday afternoon
and evening across portions of southeastern Oklahoma. Large hail,
damaging winds, and perhaps a tornado or two will be possible.

Thunderstorm chances will end late Thursday night across eastern
and southeastern Oklahoma, and return late this weekend through
early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 10, 2:17 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
317 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             3 S EDMOND              35.61N 97.48W
05/10/2017  E1.00 INCH       OKLAHOMA           OK   EMERGENCY MNGR

            BROADWAY EXTENSION AND MEMORIAL

&&

DW
Local storm report, May 10, 2:19 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             2 SE EDMOND             35.63N 97.45W
05/10/2017  E1.00 INCH       OKLAHOMA           OK   PUBLIC

            33RD AND BRYANT

&&

DW
Local storm report, May 10, 2:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             9 NW OKLAHOMA CITY      35.56N 97.63W
05/10/2017  E1.00 INCH       OKLAHOMA           OK   PUBLIC

            2222ND AND MACAUTHUR

&&

DW
Special weather statement, May 10, 2:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
344 PM CDT WED MAY 10 2017

OKZ032-102100-
Hughes OK-
344 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Hughes County Until
400 PM CDT...

AT 343 PM CDT, a strong thunderstorm was located near Wetumka, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3520 9625 3527 9632 3529 9630 3529 9608
TIME...MOT...LOC 2043Z 228DEG 36KT 3526 9622

BRB
Special weather statement, May 10, 2:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
354 PM CDT WED MAY 10 2017

TXZ083-084-102115-
Foard TX-Hardeman TX-
354 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and west
central Hardeman Counties Until 415 PM CDT...

AT 349 PM CDT, a severe thunderstorm was located 8 miles southwest of
Kirkland, moving east at 40 MPH.

HAZARDS INCLUDE...
Large hail up to golf balls...
Wind gusts over 60 mph...

Locations impacted include...
Goodlett and Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3423 10005 3424 10003 3424 10001 3423 10001
      3423 10000 3441 10000 3446 9981 3421 9978
      3419 10005
TIME...MOT...LOC 2049Z 263DEG 33KT 3428 10014

MAHALE
Special weather statement, May 10, 2:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
354 PM CDT WED MAY 10 2017

OKZ008-102130-
Kay OK-
354 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Kay County Until 430 PM
CDT...

AT 351 PM CDT, a strong thunderstorm was located near Tonkawa, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3664 9730 3667 9742 3697 9735 3695 9706
TIME...MOT...LOC 2051Z 210DEG 36KT 3672 9734

BRB

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
May 10, 3:15 PM CST
Where
Hardeman County, 3.42 mi W of Goodlett
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.340, -99.940

Hail, Hardeman

When
May 10, 3:40 PM CST
Where
Hardeman County, 6.91 mi N of Quanah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.400, -99.740

Hail, Wilbarger

When
May 10, 6:08 PM CST
Where
Wilbarger County, 2.07 mi S of Odell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.320, -99.420

Hail, Hardeman

When
May 10, 6:09 PM CST
Where
Hardeman County, 2.28 mi W of Chillicothe
Measured
1 in hail
Reported by
Public
Coordinates
34.260, -99.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694516, 694517, 694518, 694519.